Raynaud's Disease and
MARK S. SCHWARTZ
Raynaud's symptoms involve spasms of arterioles and small arteries in the digits of the hands and feet. Triphasic skin color changes are classic: They involve whiteness (blanching or pallor), blueness (cyanosis), and redness (rubor or reactive hyperemia). (As in other chapters, italics on first use of a term indicate that the term is included in the chapter's glossary.) Some people show biphasic skin color changes involving the cyanosis and then reactive hyperemia. Occasionally, symptoms include the nose and tongue. They rarely involve the thumb. The duration of spasms ranges from minutes to hours. Cold exposure is the usual stimulus for the spasms; however, emotional and other psychological events can also provoke an attack in many patients. Estimates vary widely for the incidence of this type of stimulus.
An important distinction is between "primary Raynaud's" or "idiopathic Raynaud's" (Raynaud's disease), which has no known cause, and Raynaud's symptoms secondary to another condition, sometimes called "secondary Raynaud's" or "Raynaud's phenomenon" (RP). Examples of such conditions are connective tissue disorders, such as rheumatoid arthritis (RA), systemic lupus erythematosus (SLE), and most commonly scleroderma (progressive systemic sclerosis, or PSS). Nearly all patients with PSS experience these vasospastic episodes. Others include mixed connective tissue disease (MCTD), Sjögren's syndrome, polymyositis, and dermatomyositis (Coffman, 1991).
Other conditions that cause Raynaud's symptoms include obstructive arterial diseases, such as thromboangitis obliterans and arteriosclerosis obliterans (Coffman, 1991). Trauma, as from traumatic vasospastic disease (vibration-induced), is another secondary cause. Carpal tunnel syndrome and thoracic outlet obstruction syndromes are other common causes (Coffman, 1991). Reflex sympathetic dystrophy (RSD), dysproteinemias, polycythemia, myxedema or adult hypothyroidism, primary pulmonary hypertension (PPH), and renal diseases add to the list (Coffman, 1991).
Drugs can also result in the spasms and are secondary causes. Notable examples are ergot preparations, methysergide, beta-adrenergic blocking agents (beta-blockers), and